"Lack of therapeutic help"

About: Amersham Hospital / Older people's healthcare

(as a carer),

Our family member was placed on respiridone for psychosis (though still 2-3 yrs later no one has got to the bottom of a proper diagnosis) use of medication the only line of help thrown at her no therapeutic help whatsoever only drug after drug, counselling and psychotherapy, especially CBT, never provided nor offered even though requested and supposed to be available to elderly patients. After a year of us bugging it was leaked that they could have offered psychotherapy for hearing voices! ! ! Incredible in all that time they kept that from us, then we said yes arrange it immediately and they said, sorry your family member is too far gone to benefit from that now! Absolutely atrocious! ! ! ! Thus one would wonder how many elderly over 65 adults per year are actually offered and provided such help, as our guess is absolute zero (we have seen internal communication that seems to say that CBT is not available under Oxfordshire mental health for over 65's the facility doesn't exist though they say it does! so we can't understand what the point of any possible assessments for CBT are if they are set up to fail! All stinks)

Anyway, following introduction of Respiridone patient became increasingly worse, shaking eventually from head shoulders down body, arms hands, patient feeling awful, all time we kept questioning whether it was side effect of the drug and kept being told no. Eventually people were thinking our mother had developed Parkinsons!

We/family insisted patient be taken off the Respiridone/medication yet the mental health team kept insisting that at the very least patient should be kept on it as a maintenance dose! We disagreed and were treated with the 'you will be responsible for their health should anything happen' we said she can't be any worse! ! So refused to give it to her any more.

Meanwhile, we made appointment with hospital Neurologist to address the possible

Parkinsons symptoms uncontrollable shaking etc. (not that we believed it) and guess what:

The first thing the consultant and nurse there told us, "well of course it's side effects of the Respiridone! It is a well known side-effect & is called 'ParkinsonISM'! ! ! ! "And we/family had done precisely the correct thing in insisting our family member be taken off the drug!

They advised that it would take our family member 6 whole months to come out of her system before we would know 100% to rule out anything else. So our poor family member had to go through all that, and yes, it soon disappeared. Just think she couldn't even sleep properly any more the blimen shakes and side effects were so bad, cooking, and simple tasks had become near impossible. Thank you Amersham/Oxfordshire Older Adult Mental Health Services, it was awful.

A summary of things that could be improved:

• Address not ignore adverse health side-effects

• DOLS does not work correctly under Oxfordshire MH

• Holistic Treatment & Therapy need offering

• Hospital support more costly why not home support

• Keep Carers/Family Updated

• Minutes of all meetings provided to patient/carers

• Not force patients out of home into hospt

• Not make mistakes in record to carer's detriment

• Not make mistakes in record to patient's detriment

• Not refuse to support patient in home due to cost

• Patient & Carers often couldn't understand Staff

• Proper Diagnosis

• Provide Hearing Voices Therapy not hide

• Provide proper support Packages in the Home

• Provide Safe & Supporting Emergency CASS services

• ProvideCBT not wait till patient too illto benefit

• Recording carerConcerns corectly many inaccuracies

• Reliance solely upon Medication

• The staff were good yet often hard to understand

Do you have a similar story to tell? Tell your story & make a difference ››

Responses

Response from Anthony Banton, Patient Experience Manager, Buckinghamshire Healthcare NHS Trust

Dear responder

Thank you for your comments. I am sorry that you have had a poor experience of our services. Please contact the PALS on 01296 316 042 pals@buckshealthcare.nhs.uk and we will be happy to assist you further

  • {{helpful}} of {{total()}} people think this response is helpful